Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 247, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2008, 12:46 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 12:46 PM EDT (16:46 UTC)
- Expired
- Jun 27, 2008, 1:23 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:55 PM EDT | TSTM WND DMG | 5 E Lexington, VA | LARGE LOCUST LIMB DOWN ON BORDEN GRANT TRAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 271647
SVRRNK
VAC163-678-271800-
/O.NEW.KRNK.SV.W.0247.080627T1646Z-080627T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 PM EDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 200 PM EDT.
* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
ROCKBRIDGE BATHS...AND MOVING EAST AT 16 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON CITY...
ROCKBRIDGE BATHS...
BROWNSBURG...
FAIRFIELD...
AND VESUVIUS.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3793 7920 3788 7913 3781 7916 3779 7920
3781 7924 3778 7928 3777 7928 3773 7957
3794 7960 3798 7955 3804 7952 3809 7948
TIME...MOT...LOC 1646Z 264DEG 14KT 3786 7948
$$
AMS2 follow-up statements
000
WWUS51 KRNK 271706
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT FRI JUN 27 2008
VAC678-271716-
/O.CAN.KRNK.SV.W.0247.000000T0000Z-080627T1800Z/
CITY OF LEXINGTON VA-
106 PM EDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LEXINGTON... IS
CANCELLED...
LAT...LON 3793 7920 3788 7913 3781 7916 3779 7920
3781 7924 3778 7928 3777 7928 3775 7940
3786 7940 3799 7931
TIME...MOT...LOC 1706Z 273DEG 17KT 3782 7931
$$
VAC163-271800-
/O.CON.KRNK.SV.W.0247.000000T0000Z-080627T1800Z/
ROCKBRIDGE VA-
106 PM EDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EASTERN ROCKBRIDGE COUNTY...
AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CORNWALL...OR 7 MILES NORTH OF BUENA VISTA CITY...MOVING
EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...
CORNWALL...
AND VESUVIUS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3793 7920 3788 7913 3781 7916 3779 7920
3781 7924 3778 7928 3777 7928 3775 7940
3786 7940 3799 7931
TIME...MOT...LOC 1706Z 273DEG 17KT 3782 7931
$$000
WWUS51 KRNK 271723
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
123 PM EDT FRI JUN 27 2008
VAC163-271733-
/O.CAN.KRNK.SV.W.0247.000000T0000Z-080627T1800Z/
ROCKBRIDGE VA-
123 PM EDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROCKBRIDGE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3793 7920 3788 7913 3781 7916 3779 7920
3781 7924 3778 7928 3777 7928 3775 7940
3786 7940 3799 7931
TIME...MOT...LOC 1723Z 273DEG 17KT 3782 7921
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:56 AM EDT, 50 minutes earlier.
Area forecast discussion, Jun 27, 11:56 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 AM EDT FRI JUN 27 2008 .SYNOPSIS... WARM AND MOIST SOUTHWEST FLOW WILL CONTINUE INTO THE REGION TODAY AND SATURDAY WITH HIGH PRESSURE FIRMLY ENTRENCHED OVER FLORIDA AND THE GULF COAST. AFTERNOON HEATING WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A BETTER CHANCE OF THUNDERSTORMS ARRIVES WITH A COLD FRONT SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... CLUSTER OF TSTMS HAS BEEN HOLDING TOGETHER...CROSSING SE WV AND INTO THE VA HIGHLANDS. SFC WINDS ARE DIFFLUENT EAST OF THE MTNS...SO NOT SURE IF THE ACTIVITY WILL PERSIST AS IT MOVES DOWNSLOPE. TEMPS AND DEWPOINTS ARE CLIMBING EAST OF THE MTNS...SO EVEN IF ACTIVITY WEAKENS...OUTFLOW SHOULD HELP TO INITIATE NEW STORMS FOR THE AFTERNOON. MODIFIED RNK SOUNDING FOR A HIGH TEMP OF 87 AND IT YEILDED SBCAPES OF AROUND 1600 AND AN LI OF M5. A DCAPE OF 558 SUGGESTS POTENTIAL FOR STRONG DOWNDRAFTS. 55 DBZ CORES ABOVE 23K ARE NEEDED FOR LARGE HAIL. UNLIKE YESTERDAY WHERE SVR STORMS WERE ENTIRELY PULSE DRIVEN...TODAYS ACTIVITY MAY BE AIDED BY SOME MID LEVEL CONVERGENCE DUE REMNANTS OF PASSING MESOSCALE CONVECTIVE VORT TO OUR NORTH. THIS CONVERGENCE BAND CURRENTLY TRAILS SOUTH FROM THE MCV (CENTERED OVR PA) ALONG THE WRN SLOPES OF THE APPALACHIANS...IN THE VCNTY OF CURRENT TSTM CLUSTER ACTIVITY. THIS MID LEVEL CONVERGENCE IS RESULTING IN A 25-30KT SPEED MAX THROUGH WV. ALL CONSIDERED...THIS SPEED MAX WILL AID TSTM DEVELOPMENT THIS AFTERNOON...STORMS POTENTIALLY BECOMING MORE ORGANIZED THAT YOUR TYPICAL PULSE THUNDERSTORM. ATTM...STILL ANTICIPATE PULSE STORMS...BUT THINK THUNDERSTORM CLUSTERS WILL BECOME MORE FAVORED OVER OUR NRN CWA IN THE VICINITY OF THE MORNING THUNDERSTORM OUTFLOW AND MID LEVEL SPEED MAX. FOR TONIGHT...WAS SLOW TO REMOVE POPS. SHOULD SEE A GRADUAL DECLINE ON CONVECTION OVERNIGHT BUT WITH THE BUILDUP OF HEAT OVER THE PAST FEW DAYS...WOULD NOT BE SURPRISED TO SEE SOME CELLS CONTINUING WELL PAST MIDNIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING MOISTURE SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHIO VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT. BETTER UPPER SUPPORT THROUGH THE PERIOD WILL LEAD TO SOMEWHAT BETTER STORM ORGANIZATION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY. BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX EXPECTED FOR MIDWEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL DAYS. EARLY MORNING PATCHY FOG AND AFTN AND EVENING TSTMS WILL BE THE ONLY EXCEPTION TO THE VFR CONDITIONS EXPECTED THROUGH SATURDAY. PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA SUNDAY AS A COLD FRONT APPROACHES...AND THEN PASSES ACROSS THE AREA. A DRYING TREND WILL BEGIN MONDAY WITH BENIGN WEATHER EXPECTED FOR MUCH OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...JS/PM SHORT TERM...JS/WP LONG TERM...WP AVIATION...JS/RCS
Hazardous weather outlook, Jun 27, 4:03 AM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 403 AM EDT FRI JUN 27 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 403 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE REGION TODAY...PRODUCING ISOLATED INSTANCES OF LARGE HAIL AND DAMAGING WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
In the hours before
Local storm report, Jun 27, 11:01 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 AM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 NW ELKVILLE 36.09N 81.42W
06/26/2008 E0.75 INCH WILKES NC PUBLIC
&&
WHPLocal storm report, Jun 27, 11:19 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 4 NW CLOVER 36.87N 78.79W
06/26/2008 HALIFAX VA PUBLIC
TREE DOWN IN MOUNT LAUREL
&&
AMSLocal storm report, Jun 27, 12:20 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL ROANOKE 37.28N 79.96W
06/27/2008 E0.88 INCH CITY OF ROANOKE VA PUBLIC
&&
KMLocal storm report, Jun 27, 12:26 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 5 W CHRISTIANSBURG 37.15N 80.50W
06/26/2008 MONTGOMERY VA TRAINED SPOTTER
A TREE DOWN OFF OF WALTON ROAD.
&&
WHPSpecial weather statement, Jun 27, 12:37 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1237 PM EDT FRI JUN 27 2008 VAZ007-009-010-012-WVZ042-271730- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- 1237 PM EDT FRI JUN 27 2008 AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR RICHLANDS VIRGINIA...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...BANDY AT 1245 PM EDT...CHILHOWIE AT 1250 PM EDT...AMONATE...CLIFFIELD AT 1255 PM EDT...ADWOLF AT 110 PM EDT...ASBERRYS AT 115 PM EDT...TAZEWELL...AND HUNGRY MOTHER STATE PARK AT 120 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PEM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 59 min |
| Jun 27, 12:36 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 56 min |
| Jun 27, 1:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 78 min |
| Jun 27, 1:47 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 45 min |
| Jun 27, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Floyd, Giles, Montgomery, Pulaski, Wythe and 1 more | 55 min |
| Jun 27, 2:52 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more | 53 min |
| Jun 27, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 26 min |
| Jun 27, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Tazewell | 60 min |
| Jun 27, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Pittsylvania, Roanoke, City of Roanoke and 1 more | 77 min |
| Jun 27, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 37 min |
| Jun 27, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, City of Martinsville | 45 min |
| Jun 27, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Halifax, Henry, Pittsylvania, City of Danville | 72 min |
| Jun 27, 6:42 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 18 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.